Michigan, 2005

Winter Storm in Michigan, March 7, 2005

March 7, 2005 · NWS MQT · 4 events in 4 counties and zones

A potent storm system tracked across the Upper Great Lakes on the morning and early afternoon of the 7th. Strong north wind, gusting to 40 mph at times, combined with 3 to 6 inches of lake enhanced snow to cause near-blizzard conditions across portions of west and central Upper Michigan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A potent storm system tracked across the Upper Great Lakes on the morning and early afternoon of the 7th. Strong north wind, gusting to 40 mph at times, combined with 3 to 6 inches of lake enhanced snow to cause near-blizzard conditions across portions of west and central Upper Michigan. The extreme blowing and drifting of snow resulted in the emergency closures of Highway M-28 from just east of Marquette to Munising and Highway M-26 from Copper Harbor to Eagle Harbor. Poor visibility in blowing snow was also reported in Ontonagon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 7, 4:25 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 7, 4:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 AM EST MON MAR 7 2005

.DISCUSSION...
MAIN FCST CONCERNS ARE SNOW/LES TRENDS TODAY THROUGH TUE.

WV IMAGERY AND RUC ANALYSIS INDICATED NW FLOW THROUGH THE GRT LAKES
BTWN A TROF IN ERN CANADA AND A RDG OVER WRN NOAM. A POTENT
SHRTWV/VORT WAS MOVING THROUGH NRN MN. AT THE SFC...A 988 MB LO WAS
LOCATED NEAR THE DOOR PENINSULA AT 08Z. KMQT RADAR SHOWED
DEVELOPING AREA OF RETURNS OVER CNTRL AND ERN LK SUPERIOR ASSOCIATED
WITH STRENGTHENING 290K ISENTROPIC LIFT. MAIN UPSTREAM AREA OF SNOW
FROM NE MN INTO WRN LK SUPERIOR WAS SUPPORTED BY UPR LVL DIV AND
FRONTOGENESIS IN RIGHT ENTRANCE REGION OF 120 KT H3 JET FROM NRN
ONTARIO INTO QUEBEC. DEEPENING LOW AND CONCENTRATED/TIGHT GRADIENT
HAS PRODUCED VERY STRONG WINDS OVER WRN LK SUPERIOR WITH OBS SHOWING
GUSTS TO 45 KT AT ROCK OF AGES AND DEVILS ISLAND AND TO 40 KT AT
KASX.

TODAY...EXPECT PERIOD OF HEAVY SNOWFALL TO TRAVERSE UPR MI THIS
MORNING WITH LAKE ENHANCEMENT FROM CAA AND DEEP MOISTURE
SIGNIFICANTLY BOOSTING SNOW AMOUNTS OVER THE NORTH. 00Z NAM/RUC
700-600 DEFORMATION/FRONTOGENESIS HAS MATCHED UP REASONABLY WELL
WITH THE STRONGER SNOWBAND. MAX FN DIV WITH THIS FEATURE FCST NEAR
THE KEWEENAW AT 09Z TO BIG BAY-WATERSMEET 12Z...MUNISING (NE UPR MI)
15Z AND THE FAR E BY 18Z. WHILE STRONGER/CONVECTIVE UPWARD MOTION
MAY BE POSSIBLE...PER MDL NEG EPV AND/OR WEAK CSS...SINCE BAND IS
MOVING RELATIVELY QUICKLY...ADDITIONAL SNOWFALL ENHANCEMENT WOULD BE
LIMITED. H8 TEMPS IN THE -8C TO -11C RANGE DURING PERIOD OF BEST
UPWARD MOTION WILL PROVIDE DECENT LAKE ENHANCEMENT POTENTIAL IN THE
NRN CWA FAVORED BY NE FLOW....ESPECIALLY THE HIGHER TERRAIN N CNTRL
UPR MI WHERE 30 KT CBL UPSLOPE FLOW WILL PROVIDE BIG OROGRAPHIC
BOOST. SO...1-2 INCH/HR SNOWFALL RATES EXPECTED FOR A SEVERAL HOUR
PERIOD THIS MORNING. DEEPENING LOW WITH CAA WILL ALSO BRING VERY
STRONG WINDS ACRS THE AREA (BUFR RPFL DEPICTS WINDS OF 30-40 KT IN
MIXED LYR BLO 2K FT BTWN 12Z-18Z) DURING THE MORNING WITH
COMBINATION OF HEAVIER FALLING SNOW AND BLOWING SNOW REDUCING VSBY
AOB 1/4SM AT TIMES AFTER ACCUMULATIONS OCCUR OVER CRUSTED SNOWCOVER.

ALTHOUGH STRONGER UPWARD MOTION DEPARTS BY AFTERNOON...NAM
PROG KEEPS DEEP MOISTURE OVER UPR MI THROUGH 18Z WITH MORE
SIGNIFICANT DRYING BTWN 18Z-24Z. H8 TEMPS TO -18C TO -20C WILL
PROVIDE PLENTY OF INSTABILITY FOR PURE LES. HOWEVER...EXPECT
SNOWFALL RATES TO DIMINISH CONSIDERABLY DURING THE AFTERNOON WITH
TYPICAL TRANSITION WEAKER MORE WIDELY SPACE WIND PARALLEL LES BANDS.

GOING HEADLINES LOOK ON TRACK WITH MAIN EMPHASIS ON HEAVIER SNOW AND
BLOWING SNOW THIS MORNING. 24 HR AMOUNTS OVER THE NORTH MAY ALSO
EXCEED WARNING CRITERIA AMOUNTS OF 10 INCHES IN FAVORED LOCATIONS.

TONIGHT...MDLS SUGGEST SHRTWV LOBE FROM ERN CANADA TROF MOVING
THROUGH MAY SLIGHTLY BOOST INVERSION HGTS AND LES RATES...ESPECIALLY
AS ANY DAYTIME HEATING DISRUPTION FADES. HOWEVER...ANY INCREASE IN
DEEPER MOISTURE (ABV 4K FT) LOOKS MARGINAL AND HAS TRENDED LOWER
FROM PREVIOUS MDL RUNS. WEAKER WIND FIELDS AND LAND BREEZES WITH
PREVAILING NNW FLOW WILL FAVOR LOCATIONS E OF MARQUETTE AND INTO NE
ONTONAGON COUNTY M-38 VCNTY IN THE WEST...PER NAM AND WORKSTATION
ETA. LIMITING FACTOR AS IS TYPICAL WITH PURE LES WILL BE VERY DRY
AIR UPSTREAM. SO...OVERALL AMOUNTS OF 2-5 INCHES FCST.

TUE...NW FLOW LES WILL CONTINUE WITH H8 TEMPS REMAINING AROUND -20C.
HOWEVER...WITH INVERSION HGTS STILL NEAR 3K FT AND MARCH DIURNAL
HEATING...LES SHOULD BE MODERATE AT BEST. SO...ONLY 1-4 INCH AMOUNTS
EXPECTED WITH THE GREATEST TOTALS OVER THE NE CWA DOWNWIND OF THE
LONGER FETCH.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
HEAVY FREEZING SPRAY AND GALE WARNING IN EFFECT FOR LAKE SUPERIOR.
LAKE EFFECT SNOW WARNING UNTIL 11Z TUE FOR MIZ001-003.
LAKE EFFECT SNOW WARNING UNTIL 11Z TUE FOR
MIZ002-004>006-009.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 11Z TUE FOR
MIZ084.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 11Z TUE FOR
MIZ085.

&&

JLB
Hazardous weather outlook, Mar 6, 5:00 PM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EST SUN MAR 6 2005

MIZ001>007-009>014-084-085-071300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
500 PM EST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

LOOK FOR SNOW AND BLOWING SNOW TO MOVE INTO WESTERN UPPER MICHIGAN
LATE TONIGHT AND ACROSS CENTRAL UPPER MICHIGAN MONDAY MORNING.
THE SNOW MAY BE HEAVY AT TIMES. PLAN ON THE SNOW TO DIMINISH TO
NUMEROUS LAKE EFFECT SNOW SHOWERS BY MONDAY AFTERNOON. SIGNIFICANT
SNOW ACCUMULATION WILL OCCUR ALONG THE HIGHER TERRAIN NEAR LAKE
SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENTS FOR FURTHER
DETAILS.

EXPECT GALE FORCE WINDS AND HEAVY FREEZING SPRAY ON WESTERN LAKE
SUPERIOR TONIGHT AND ACROSS ALL OF LAKE SUPERIOR ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

LOOK FOR LAKE EFFECT SNOW SHOWERS MONDAY NIGHT TO DIMINISH TUESDAY
MORNING. ADDITIONAL SIGNIFICANT SNOW ACCUMULATION IS LIKELY MONDAY
NIGHT NEAR LAKE SUPERIOR.

HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR MONDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL AMOUNTS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Ontonagon

When
March 7, 5:00 AM EST to 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
March 7, 5:00 AM EST to 11:00 AM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
March 7, 6:00 AM EST to 3:00 PM EST
Where
Marquette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
March 7, 7:00 AM EST to 3:00 PM EST
Where
Alger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440792, 5440793, 5440794, 5440795.